Rapidly Progressive Acute Renal Failure Due to Acyclovir

Case Report and Review of the Literature

B. N. Becker, P. Fall, C. Hall, D. Milam, J. Leonard, A. Glick, G. Schulman

Research output: Contribution to journalArticle

68 Citations (Scopus)

Abstract

Acyclovir nephrotoxicity has been described since the inception of the drug's use more than a decade ago. Acute renal failure mediated by this compound is characterized by abrupt elevations in serum creatinine and a gradual return to baseline renal function on discontinuation of the drug. Drug crystal formation in collecting tubules resulting in an intraparenchymal form of obstructive nephropathy has been suggested as the mechanism for acyclovir nephrotoxicity. The patient we present developed rapidly progressive acute renal failure with concomitant mental status changes in the setting of treatment with high-dose parenteral acyclovir. Acyclovir therapy was discontinued and an open renal biopsy was obtained to further evaluate our patient's diminishing renal function. Pathologic examination of the biopsy specimen revealed loss of proximal tubule brush border and dilated proximal and distal tubules with flattening of lining cells and focal nuclear loss. No crystals were noted. These changes were consistent with acute tubular necrosis with regeneration. Over the next 4 days our patient's renal and neurologic levels recovered to their prehospitalization statuses. It appears that our patient was affected by acyclovir-mediated nephrotoxicity that manifested on biopsy by acute tubular necrosis and the absence of crystalluria or crystal deposition. Intravenous acyclovir treatment can therefore produce rapidly progressive acute neurologic and renal toxicity that is usually reversible. The pathologic changes of acute tubular necrosis must now be included as part of the spectrum of renal damage associated with acyclovir therapy.

Original languageEnglish (US)
Pages (from-to)611-615
Number of pages5
JournalAmerican Journal of Kidney Diseases
Volume22
Issue number4
DOIs
StatePublished - Jan 1 1993

Fingerprint

Acyclovir
Acute Kidney Injury
Kidney
Necrosis
Biopsy
Nervous System
Pharmaceutical Preparations
Therapeutics
Microvilli
Regeneration
Creatinine
Serum

Keywords

  • acute renal failure
  • acute tubular necrosis
  • acyclovir
  • Drug-related nephrotoxicity

ASJC Scopus subject areas

  • Nephrology

Cite this

Rapidly Progressive Acute Renal Failure Due to Acyclovir : Case Report and Review of the Literature. / Becker, B. N.; Fall, P.; Hall, C.; Milam, D.; Leonard, J.; Glick, A.; Schulman, G.

In: American Journal of Kidney Diseases, Vol. 22, No. 4, 01.01.1993, p. 611-615.

Research output: Contribution to journalArticle

Becker, B. N. ; Fall, P. ; Hall, C. ; Milam, D. ; Leonard, J. ; Glick, A. ; Schulman, G. / Rapidly Progressive Acute Renal Failure Due to Acyclovir : Case Report and Review of the Literature. In: American Journal of Kidney Diseases. 1993 ; Vol. 22, No. 4. pp. 611-615.
@article{0ecd44d76cf2463c9c181626e09accf3,
title = "Rapidly Progressive Acute Renal Failure Due to Acyclovir: Case Report and Review of the Literature",
abstract = "Acyclovir nephrotoxicity has been described since the inception of the drug's use more than a decade ago. Acute renal failure mediated by this compound is characterized by abrupt elevations in serum creatinine and a gradual return to baseline renal function on discontinuation of the drug. Drug crystal formation in collecting tubules resulting in an intraparenchymal form of obstructive nephropathy has been suggested as the mechanism for acyclovir nephrotoxicity. The patient we present developed rapidly progressive acute renal failure with concomitant mental status changes in the setting of treatment with high-dose parenteral acyclovir. Acyclovir therapy was discontinued and an open renal biopsy was obtained to further evaluate our patient's diminishing renal function. Pathologic examination of the biopsy specimen revealed loss of proximal tubule brush border and dilated proximal and distal tubules with flattening of lining cells and focal nuclear loss. No crystals were noted. These changes were consistent with acute tubular necrosis with regeneration. Over the next 4 days our patient's renal and neurologic levels recovered to their prehospitalization statuses. It appears that our patient was affected by acyclovir-mediated nephrotoxicity that manifested on biopsy by acute tubular necrosis and the absence of crystalluria or crystal deposition. Intravenous acyclovir treatment can therefore produce rapidly progressive acute neurologic and renal toxicity that is usually reversible. The pathologic changes of acute tubular necrosis must now be included as part of the spectrum of renal damage associated with acyclovir therapy.",
keywords = "acute renal failure, acute tubular necrosis, acyclovir, Drug-related nephrotoxicity",
author = "Becker, {B. N.} and P. Fall and C. Hall and D. Milam and J. Leonard and A. Glick and G. Schulman",
year = "1993",
month = "1",
day = "1",
doi = "10.1016/S0272-6386(12)80939-5",
language = "English (US)",
volume = "22",
pages = "611--615",
journal = "American Journal of Kidney Diseases",
issn = "0272-6386",
publisher = "W.B. Saunders Ltd",
number = "4",

}

TY - JOUR

T1 - Rapidly Progressive Acute Renal Failure Due to Acyclovir

T2 - Case Report and Review of the Literature

AU - Becker, B. N.

AU - Fall, P.

AU - Hall, C.

AU - Milam, D.

AU - Leonard, J.

AU - Glick, A.

AU - Schulman, G.

PY - 1993/1/1

Y1 - 1993/1/1

N2 - Acyclovir nephrotoxicity has been described since the inception of the drug's use more than a decade ago. Acute renal failure mediated by this compound is characterized by abrupt elevations in serum creatinine and a gradual return to baseline renal function on discontinuation of the drug. Drug crystal formation in collecting tubules resulting in an intraparenchymal form of obstructive nephropathy has been suggested as the mechanism for acyclovir nephrotoxicity. The patient we present developed rapidly progressive acute renal failure with concomitant mental status changes in the setting of treatment with high-dose parenteral acyclovir. Acyclovir therapy was discontinued and an open renal biopsy was obtained to further evaluate our patient's diminishing renal function. Pathologic examination of the biopsy specimen revealed loss of proximal tubule brush border and dilated proximal and distal tubules with flattening of lining cells and focal nuclear loss. No crystals were noted. These changes were consistent with acute tubular necrosis with regeneration. Over the next 4 days our patient's renal and neurologic levels recovered to their prehospitalization statuses. It appears that our patient was affected by acyclovir-mediated nephrotoxicity that manifested on biopsy by acute tubular necrosis and the absence of crystalluria or crystal deposition. Intravenous acyclovir treatment can therefore produce rapidly progressive acute neurologic and renal toxicity that is usually reversible. The pathologic changes of acute tubular necrosis must now be included as part of the spectrum of renal damage associated with acyclovir therapy.

AB - Acyclovir nephrotoxicity has been described since the inception of the drug's use more than a decade ago. Acute renal failure mediated by this compound is characterized by abrupt elevations in serum creatinine and a gradual return to baseline renal function on discontinuation of the drug. Drug crystal formation in collecting tubules resulting in an intraparenchymal form of obstructive nephropathy has been suggested as the mechanism for acyclovir nephrotoxicity. The patient we present developed rapidly progressive acute renal failure with concomitant mental status changes in the setting of treatment with high-dose parenteral acyclovir. Acyclovir therapy was discontinued and an open renal biopsy was obtained to further evaluate our patient's diminishing renal function. Pathologic examination of the biopsy specimen revealed loss of proximal tubule brush border and dilated proximal and distal tubules with flattening of lining cells and focal nuclear loss. No crystals were noted. These changes were consistent with acute tubular necrosis with regeneration. Over the next 4 days our patient's renal and neurologic levels recovered to their prehospitalization statuses. It appears that our patient was affected by acyclovir-mediated nephrotoxicity that manifested on biopsy by acute tubular necrosis and the absence of crystalluria or crystal deposition. Intravenous acyclovir treatment can therefore produce rapidly progressive acute neurologic and renal toxicity that is usually reversible. The pathologic changes of acute tubular necrosis must now be included as part of the spectrum of renal damage associated with acyclovir therapy.

KW - acute renal failure

KW - acute tubular necrosis

KW - acyclovir

KW - Drug-related nephrotoxicity

UR - http://www.scopus.com/inward/record.url?scp=0027364458&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027364458&partnerID=8YFLogxK

U2 - 10.1016/S0272-6386(12)80939-5

DO - 10.1016/S0272-6386(12)80939-5

M3 - Article

VL - 22

SP - 611

EP - 615

JO - American Journal of Kidney Diseases

JF - American Journal of Kidney Diseases

SN - 0272-6386

IS - 4

ER -